A 60-year-old dialysis patient presents with a new onset rash involving the whole body

He takes multiple medications including allopurinol

A 60-year-old dialysis patient presents with a new onset rash involving the whole body. It is non-blanching, pruritic, and painful. He finished a course of augmentin three days ago. What do you think is the cause?

Emergency medicine physician: The culprit in this case is allopurinol> thrombocytopenia, petechiae + pruritus + toxic epidermal necrolysis, toxic pustuloderma

Family medicine physician: Presumably he’s been taking allopurinol for a long time – why would the pustuloderma suddenly appear now?

Emergency medicine physician: Side effects can happen with any medication at any time even if they have been taking it without any problems for 20 years.


Want more clinical cases?

Join Figure 1 for free and start securely collaborating with other verified healthcare professionals on more than 100,000 real-world medical cases just like this one.